Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 216, NWS Cleveland, OH

July 23, 2008Erie County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2008, 2:00 PM EDT for Erie County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 2:00 PM EDT (18:00 UTC)
Expired
Jul 23, 2008, 2:45 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, OH

The radar

The Cleveland radar (KCLE), 70 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 231800
SVRCLE
OHC043-231845-
/O.NEW.KCLE.SV.W.0216.080723T1800Z-080723T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ERIE COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 245 PM EDT

* AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANDUSKY...AND MOVING SOUTH AT 18 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASTALIA AND MILAN

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4157 8270 4149 8268 4142 8256 4128 8252
      4128 8283 4147 8284 4148 8282 4146 8277
      4147 8270 4149 8268 4157 8270 4160 8274
      4161 8266
TIME...MOT...LOC 1800Z 352DEG 16KT 4148 8271

$$

ASTIFAN
3 follow-up statements
000 
WWUS51 KCLE 231813
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
212 PM EDT WED JUL 23 2008

OHC043-231845-
/O.CON.KCLE.SV.W.0216.000000T0000Z-080723T1845Z/
ERIE OH-
212 PM EDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR WESTERN ERIE COUNTY IN NORTH CENTRAL OHIO...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR SANDUSKY MOVING SOUTH AT 22 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HURON
AND MILAN

NICKEL SIZE HAIL HAS BEEN REPORTED AT CEDAR POINT WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 4157 8270 4149 8268 4142 8256 4128 8252
      4128 8283 4147 8284 4148 8282 4146 8277
      4147 8270 4149 8268 4157 8270 4160 8274
      4161 8266
TIME...MOT...LOC 1812Z 351DEG 19KT 4141 8268

$$

WILLARD
000 
WWUS51 KCLE 231829
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
229 PM EDT WED JUL 23 2008

OHC043-231845-
/O.CON.KCLE.SV.W.0216.000000T0000Z-080723T1845Z/
ERIE OH-
229 PM EDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR WESTERN ERIE COUNTY IN NORTH CENTRAL OHIO...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MILAN...MOVING SOUTH AT 27 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4157 8270 4149 8268 4142 8256 4128 8252
      4128 8283 4147 8284 4148 8282 4146 8277
      4147 8270 4149 8268 4157 8270 4160 8274
      4161 8266
TIME...MOT...LOC 1829Z 342DEG 24KT 4129 8263

$$

WILLARD
000 
WWUS51 KCLE 231844
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT WED JUL 23 2008

OHC043-231854-
/O.EXP.KCLE.SV.W.0216.000000T0000Z-080723T1845Z/
ERIE OH-
245 PM EDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ERIE COUNTY IN NORTH
CENTRAL OHIO EXPIRED AT 245 PM EDT...

LAT...LON 4157 8270 4149 8268 4142 8256 4128 8252
      4128 8283 4147 8284 4148 8282 4146 8277
      4147 8270 4149 8268 4157 8270 4160 8274
      4161 8266
TIME...MOT...LOC 1844Z 342DEG 24KT 4119 8259

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:30 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 23, 1:30 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
130 PM EDT WED JUL 23 2008

.SYNOPSIS...
A TROUGH WILL ROTATE ACROSS THE LOWER GREAT LAKES TODAY. HIGH
PRESSURE WILL MOVE OVER THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER TROUGH TO SLOWLY SWING ACROSS TODAY LEADING TO SCATTERED
SHOWERS AND SOME THUNDERSTORMS...MAINLY EAST TODAY. THE VORT MAX
SEEMS STRONG ENOUGH TO KICK OFF SOME SHOWERS ACROSS THE AREA.
BEST CHANCE ERIE LAKE SHORE EAST OF CLEVELAND.

AS FAR AS TEMPS...LOWERED TEMPS FOR THIS AFTERNOON BY A COUPLE/FEW
DEGREES WITH COOL NORTHWEST FLOW. SAT PICTURE REALLY LOOKS LIKE CU
HAS DECENT COVERAGE...PARTLY SUNNY LOOKS GOOD FOR THE REST OF THE
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
DRY FORECAST FOR TONIGHT AND THURSDAY AS HIGH PRESSURE MOVES IN.
MAJOR FORECAST QUESTION IS WHEN DOES THE NEXT FRONT MOVE THROUGH.
GFS/ENSEMBLE HAVE FRONT MOVING THROUGH DURING THE DAY
FRIDAY...WHILE THE ECMWF HOLDS OFF UNTIL FRIDAY NIGHT. MODELS HAVE
BEEN MUCH TOO FAST PAST FEW DAYS SO LEANING TOWARD THE SLOWER
ECMWF. HOWEVER...ENOUGH UNCERTAINTY THAT I LEFT CHC POPS FRI
AFTERNOON INTO SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
COLD FRONT SHOULD BE WELL EAST OF THE AREA BY SUNDAY WITH SOME MINOR
COOLING. SURFACE HIGH PRESSURE WILL INCREASE ITS INFLUENCE GRADUALLY
ON MONDAY INTO TUESDAY WITH SEASONAL TEMPERATURES ANTICIPATED.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
UPPER TROUGH NOW OVER LAKE ERIE AND CONTINUING TO MAKE ONLY SLOW
PROGRESS TO THE E. SHRA ASSOCIATED WITH THIS FEATURE SHOULD MOVE
ACROSS NE OH AND NW PA THIS AFTERNOON. CHANCES FOR PRECIP WILL BE
MINIMAL WEST OF KCLE. DRIER AIR CONTINUES TO WORK IN AND WILL SEE
BKN CIGS IN THE EAST QUICKLY GO AWAY THIS EVENING. WIND FORECAST A
LITTLE TRICKY WITH MAINLY W TO NW FLOW AT THE MOMENT. EXPECT THE
FLOW TO BECOME N ALL AREAS FOR A TIME LATER THIS AFTERNOON AS
TROUGH PASSES WITH WEAKENING WINDS DURING THE EVENING. BY MIDNIGHT
THE FLOW SHOULD BE LIGHT FROM THE WEST MOST AREAS. VFR CONDITIONS
EXPECTED OVERNIGHT WITH JUST SOME FAIR WEATHER CU IN THE E TOWARD
THE END OF THE TAF PERIOD.

OUTLOOK...VFR CONDITIONS EXPECTED WITH RIDGE BUILDING IN FOR THE
END OF THE WORKWEEK.

&&

.MARINE...
NW WINDS HAVE PICKED UP TO 15 TO 20 KNOTS OVER THE WEST HALF
PUSHING WAVES UP TO 3 TO 5 FEET. THE MARINA AT WALNUT CREEK ALSO
REPORTED 4 FOOT WAVES NEAR ERIE BUT WINDS NOT THAT STRONG OVER
THERE. JUST IN CASE HAVE ADDED ALL OF NEARSHORE INTO A SMALL CRAFT
ADVISORY UNTIL LATE TONIGHT.

.PREVIOUS...
IN THE WAKE OF A COLD FRONT WINDS OF ABOUT 10 TO 15 KNOTS SHOULD
VEER FROM MAINLY WEST TO MAINLY NORTH TONIGHT LIKELY INCREASING TO
10 TO 20 KNOTS WEDNESDAY BEFORE DIMINISHING SOME WED NIGHT INTO THU
BEFORE BACKING TO MORE OF A WEST DIRECTION LATER THU AS THE CENTER
OF HIGH PRESSURE SHOULD BE OVER SOUTHERN OHIO.  THERE IS SOME MODEL
DIFFERENCE IN THE TIMING OF THE HIGH SO THE BACKING OF THE WINDS
COULD TAKE PLACE AS EARLY AT THU MORNING OR NOT UNTIL THU NIGHT.  AS
THE HIGH MOVES INTO THE SOUTHEAST LATER FRI THE FLOW SHOULD CONTINUE
TO BACK TO A SSW DIRECTION.

RIGHT NOW THE LONGER RANGE MODELS ARE IN AGREEMENT IN BRINGING
ANOTHER COLD FRONT SE ACROSS LAKE ERIE SAT EVENING WHICH SHOULD MEAN
A SW TO NW WIND SHIFT.  THE FLOW WITH THIS FRONT LOOKS TO BE ON
TRACK FOR ABOUT 20 KT WINDS SO SMALL CRAFT CONDITIONS MAY BE
POSSIBLE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LEZ142>149.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/OUDEMAN
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...KUBINA
MARINE...ADAMS
Hazardous weather outlook, Jul 23, 6:09 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
609 AM EDT WED JUL 23 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-241015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
609 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:30 PM EDTSpecial Marine WarningCLE60 min
Jul 23, 3:28 PM EDTSevere Thunderstorm WarningCLERichland47 min
Jul 23, 6:46 PM EDTSpecial Marine WarningCLE89 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.